Putting Vicks on Your Nose When You’re Sick Can Cause Respiratory Problems, Doctor Warns

vicks vaporub

A doctor from St. Joseph Hospital in Lexington, Kentucky claims inhaling too much Vicks in the longterm can lead to respiratory complications.

Dr. Hawa J. Edriss took to her Facebook on Dec. 29 to share a case of a middle-aged man she had been treating. According to her post, the man has a habit of applying Vicks VaporRub products on his nostrils and inhaling the vapors as a relief from nasal congestion, as he had been doing for more than 10 years, World of Buzz reported.

The man was repeatedly admitted to the hospital for respiratory complaints. He would always get diagnosed with infectious pneumonia and would often be prescribed with antibiotics, but his condition persisted.

She also shared two CT scans of the man taken six months apart, and both times he was diagnosed with infectious pneumonia.

Advertisement

It turns out, the man was actually suffering from an uncommon and under diagnosed condition called exogenous lipoid pneumonia, which can cause the appearance of opaque shapes in the lungs.

“It is caused by inhalation or aspiration of animal fat or vegetable or mineral oil,” the doctor explained in her Facebook post. “It can manifest radiologically within 30 minutes of the event of aspiration or inhalation, and lung opacities can be appear in most patients within 24 hours.”

As a way to prevent this, the doctor strongly advised to not apply Vicks or any oil based materials in the nostrils as they contain “petrolatum, eucalyptus oil, cedarleaf oil, nutmeg oil, thymol, and turpentine oil.”

Feature Image via Tatsuo Yamashita (CC BY 2.0)

Total
421
Shares
Related Posts